Steroid-induced acute psychosis in a child with asthma: report of one case

Acta Paediatr Taiwan. May-Jun 2001;42(3):169-71.

Abstract

A 5-year-old girl was admitted due to severe asthmatic attack. She was treated with methylprednisolone (40 mg i.v. q6h), aminophylline (loading with 5 mg/kg and maintained with 0.6 mg/kg/hr i.v. drip), nebulized terbutaline sulphate (5 mg q6h), oral procaterol 12.5 micrograms bid, along with oxygen therapy. Acute psychotic reaction with visual hallucination, delusion, panic reaction and myoclonic movement of hands developed on day 3 of admission. The patient had no previous history of psychiatric problems. The theophylline level was 9.89 micrograms/ml at the moment of psychotic reaction. After the dose of methylprednisolone was reduced from 40 mg to 20 mg i.v. q6h and shifted to other anti-asthma treatment by procaterol metered dose inhaler via spacer, the psychotic reaction disappeared a few hours later. The psychotic reaction was thought to be due to steroid therapy since no other causes could explain the psychotic reaction.

Publication types

  • Case Reports

MeSH terms

  • Anti-Asthmatic Agents / adverse effects*
  • Asthma / drug therapy*
  • Child, Preschool
  • Female
  • Humans
  • Methylprednisolone / adverse effects*
  • Psychoses, Substance-Induced / etiology*

Substances

  • Anti-Asthmatic Agents
  • Methylprednisolone